SSRI Reduced Libido

Men’s Health: SSRIs and libido problems

A recent edition of Men’s Health magazine contains a feature-length article exploring the links between SSRIs and decreased sex drive. Known in the medical literature as post-SSRI sexual disorder, or PSSD for short, the condition has been receiving increasing attention in medical journals.

The author of the article, Paul John Scott – who explains that he himself developed erectile dysfunction whilst taking Zoloft in his early 30s – interviews men and women who detail the lasting side effects which SSRIs have wrought on their health.

Katherine Sharpe, an author by profession, describes how she experienced decreased sex drive whilst taking a prescription for Zoloft. This began to affect her at 18 years old.

Rob, a real estate property manager in his 40s, explains to Men’s Health that he developed a reduced libido and erectile dysfunction after taking Lexapro. He recounts lying in bed one night thinking: “Wow, how bad has my life become?”

Kara, a 22 year old student residing in Washington state, told Men’s Health that she developed numbness in her vagina and weak orgasms after taking SSRIs. “The function isn’t there. As for sex, I can’t feel anything and just lie there like a sex doll. That’s no fun for me.” Kara tells the author she was 18 when symptoms began.

Majority affected by sexual side effects

Scott cites from Audrey Bahrick, Ph.D., a researcher who examines the sexual side-effects of SSRIs who told him that: “I think we can be confident that the majority will be affected by sexual side effects, perhaps somewhere between 50 and 70 percent of people who take them.”

There is additional comment from Dr David Healy, of the University of Bangor, who is author of over 200 peer-reviewed articles and 20 books: “There’s a proportion of people for whom the change seems to be permanent.”

What are your thoughts on the Men’s Health article? Give us a comment.

Profile photo of pete
By Pete

Leave a Reply